Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 208, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 2, 2002, 5:41 PM EDT for Anderson County, Mercer County, Woodford County, Kentucky. It was in force for 64 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2002, 5:41 PM EDT (21:41 UTC)
- Expired
- Aug 2, 2002, 6:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Anderson County, KY, Mercer County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 100 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:45 PM EDT | Hail 1 | Lawrenceburg, KY | |
| Aug 2, 5:50 PM EDT | Hail 1.25 | Mortonsville, KY | |
| Aug 2, 5:50 PM EDT | Thunderstorm Wind 50 E | Kirkwood, KY | |
| Aug 2, 5:55 PM EDT | Thunderstorm Wind 50 E | Tyrone, KY | |
| Aug 2, 5:55 PM EDT | Thunderstorm Wind 50 E | Mc Brayer, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1338 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
083 WUUS53 KLMK 022141 SVRSDF KYC005-167-239-022245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 540 PM EDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ANDERSON COUNTY IN EAST CENTRAL KENTUCKY MERCER COUNTY IN EAST CENTRAL KENTUCKY SOUTHERN WOODFORD COUNTY IN EAST CENTRAL KENTUCKY * UNTIL 645 PM EDT * AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TYRONE...OR ABOUT 19 MILES WEST OF LEXINGTON...MOVING SOUTH AT 5 TO 10 MPH. WIND DAMAGE HAS BEEN REPORTED WITH THIS STORM IN THE VERSAILLES AREA. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAWRENCEBURG AROUND 550 PM EDT TROY AROUND 625 PM EDT SALVISA...NONESUCH AROUND 630 PM EDT MCAFEE...TARRAPIN...SHAKERTOWN...BOHON AROUND 640 PM EDT LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3808 8466 3814 8487 3772 8503 3773 8477 STUREY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:00 PM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 2, 2:00 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 200 PM EDT FRI AUG 2 2002 A CUT AND DRY FORECAST...ESPECIALLY DRY. PRIMARY QUESTION TO PONDER IS WHETHER TO EVEN MENTION A SLIGHT CHANCE OF A THUNDERSTORM THIS EVENING AS FRONT APPROACHES FROM THE NORTH. AT PRESENT NOT THE SLIGHTEST HINT OF ANYTHING DEVELOPING...SO MAY END UP LEAVING A MENTION OUT. UPPER RIDGE CENTERED OVER MID MISSISSIPPI VALLEY MAINTAINING IRON GRIP ON THE LOWER OHIO VALLEY. SHORT WAVE MOVING EAST ACROSS ONTARIO WILL FORCE COLD FRONT SOUTH OF THE GREAT LAKES...BUT RIDGE WILL BRING FRONT TO A HALT WELL NORTH OF THE OHIO RIVER. THUS THE PESSIMISM IN FORECASTING THUNDERSTORMS. ONCE CANADIAN SHORT WAVE MOVES EAST...UPPER RIDGE WILL STRENGTHEN AND HOLD SWAY OVER OHIO AND MISSISSIPPI VALLEYS INTO NEXT WEEK. TEMPERATURE QUESTIONS WILL BE WHETHER TO GO MID OR UPPER 90S DURING THE DAY OR LOWER OR MID 70S AT NIGHT. ANY OF THOSE CHOICES WILL BE CLOSE DURING THEIR PERIODS. ABOUT TUESDAY OF NEXT WEEK AVN AND MRF TRIES TO BRING SHORT WAVE AROUND EASTERN CANADA TROUGH INTO NORTHEAST US. THIS WOULD BRING SLIGHT BREAK TO CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA...BUT WEVE BEEN TORMENTED BEFORE BY FEATURES THAT LATER RUNS KEPT WELL NORTH. SO ABOUT MONDAY WELL CHECK OUT THIS SUPPOSED BREAK IN THE HEAT AND SEE HOW WERE FARING. SDF...NONE. REITMEYER
In the hours before
Local storm report, Aug 2, 5:26 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
526 PM EDT FRI AUG 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 5E VERSAILLES KY WIND DAMAGE
08/02/02 WOODFORD POLE DONWNEDLocal storm report, Aug 2, 5:40 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
540 PM EDT FRI AUG 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM 5SW VERSAILLES KY WIND DAMAGE
08/02/02 WOODFORD TREE DOWNED. PEOPLER
TRAPPED IN VEHICLES.
HAIL...UNKNOWN SIZE
LDThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:15 PM EDT | Severe Thunderstorm Warning | LMK | Woodford | 30 min |
| Aug 2, 6:12 PM EDT | Severe Thunderstorm Warning | LMK | Anderson | 33 min |
| Aug 2, 6:30 PM EDT | Severe Thunderstorm Warning | LMK | Washington | 45 min |
| Aug 2, 6:43 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Nelson | 62 min |
| Aug 2, 7:18 PM EDT | Severe Thunderstorm Warning | LMK | Washington | 27 min |
| Aug 2, 7:44 PM EDT | Severe Thunderstorm Warning | LMK | Nelson | 31 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.